Question of the Week # 231

231) A 62 year old woman was admitted to the hospital two days ago for complicated acute pyelonephritis. She was initially started on piperacillin-tazobactam. On day 2 of hospital stay, urinary cultures are positive for ampicillin resistant enterococci. The patient is started on Vancomycin . While receiving her first dose of vancomycin, she develops flushing, redness and itching over her upper body. On physical examination, her temperature is 101F, HR 120/min and blood pressure is 120/70 mm hg.  There is  erythema on her chest. An intravenous cannula is in place on her left arm. There is no erythema or tenderness at the cannula site. Which of the following is the most appropriate next step in management?

A)     Diphenhydramine

B)     Stop Vancomycin and switch to Linezolid

C)     Change the IV cannula

D)     Methylprednisolone

E)     Stop Vancomycin and restart at slower rate

12 Responses

  1. e

  2. I think is A; Red man syndrome you give a to stop symptom of ithy.. and you do E later very confusing question Thanks Dr Red you are the best

  3. a or b….
    very good one…

  4. A…
    The patient alreday has the reaction, so treate it with Diphenhydramine. To prevent it Vancomycin must be administered in a dilute solution slowly, over at least 60 minutes (maximum rate of 10 mg/minute for doses >500 mg)

  5. E) Stop Vancomycin and restart at slower rate

    First STOP vancomycin and then give diphenhydramine….and once the flushing, redness and itching resolve restart Vancomycin at a slower rate.

  6. E then A.. first stop vanco

  7. E
    Red man syndrom

  8. e, normal reaction of vanco, with slowing the rate many time is solve the problem

  9. Vancomycin 

    can cause two types of hypersensitivity reactions, 
    the red man syndrome and anaphylaxis. 

    Red man syndrome has often been associated with rapid infusion of 
    the first dose of the drug and 

    was initially attributed to impurities found in vancomycin preparations.
     Even after improvement in vancomycin’s purity, however, reports of the syndrome persist. 

    Other antibiotics (e.g. ciprofloxacin, amphotericinB, rifampicin and teicoplanin) or other drugs that stimulate histamine release 
    can result in red man syndrome. 

    Discontinuation of the vancomycin infusion 
    and administration of diphenhydramine 
    can abort most of the reactions. 
    Slow intravenous administration of vancomycin 
    should minimize the risk of infusion-related adverse effects.

    E

  10. yeb, E

  11. e:stop vancomycin and restart at slower rate

  12. E:)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: